Skip to content
My WebMD Sign In, Sign Up

amlodipine-olmesartan oral

Ace Inhibitors; ARBs/Lithium

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

Your blood pressure medicine makes your kidneys remove extra sodium from your blood. This decreases the amount of lithium your kidneys remove.

What might happen:

Your blood levels of lithium may increase and cause toxic effects.

What you should do about this interaction:

If you experience drowsiness, tiredness, increased thirst, increased urination, weight gain, tremors, changes in your heart rate, or confusion, contact your doctor. It may be necessary to monitor the lithium levels in your blood more often. Your doctor may need to adjust the dose of your medicine or change you to a different medicine for high blood pressure.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.

References:

1.Lithobid (lithium carbonate) US prescribing information. Noven Therapeutics, LLC October, 2011.
2.Douste-Blazy P, Rostin M, Livarek B, Tordjman E, Montastruc JL, Galinier F. Angiotensin converting enzyme inhibitors and lithium treatment. Lancet 1986 Jun 21;1(8495):1448.
3.Navis GJ, de Jong PE, de Zeeuw D. Volume homeostasis, angiotensin converting enzyme inhibition, and lithium therapy. Am J Med 1989 May; 86(5):621.
4.Baldwin CM, Safferman AZ. A case of lisinopril-induced lithium toxicity. DICP 1990 Oct;24(10):946-7.
5.Griffin JH, Hahn SM. Lisinopril-induced lithium toxicity. DICP 1991 Jan; 25(1):101.
6.Correa FJ, Eiser AR. Angiotensin-converting enzyme inhibitors and lithium toxicity. Am J Med 1992 Jul;93(1):108-9.
7.DasGupta K, Jefferson JW, Kobak KA, Greist JH. The effect of enalapril on serum lithium levels in healthy men. J Clin Psychiatry 1992 Nov; 53(11):398-400.
8.Zwanzger P, Marcuse A, Boerner RJ, Walther A, Rupprecht R. Lithium intoxication after administration of AT1 blockers. J Clin Psychiatry 2001 Mar;62(3):208-9.
9.Meyer JM, Dollarhide A, Tuan IL. Lithium toxicity after switch from fosinopril to lisinopril. Int Clin Psychopharmacol 2005 Mar;20(2):115-8.
10.Spinewine A, Schoevaerdts D, Mwenge GB, Swine C, Dive A. Drug-induced lithium intoxication: a case report. J Am Geriatr Soc 2005 Feb; 53(2):360-1.
11.Chandragiri SS, Pasol E, Gallagher RM. Lithium ACE inhibitors, NSAIDs, and verapamil. A possible fatal combination. Psychosomatics 1998 May-Jun; 39(3):281-2.
12.Vipond AJ, Bakewell S, Telford R, Nicholls AJ. Lithium toxicity. Anaesthesia 1996 Dec;51(12):1156-8.
13.Alderman CP, Lindsay KS. Increased serum lithium concentration secondary to treatment with tiaprofenic acid and fosinopril. Ann Pharmacother 1996 Dec;30(12):1411-3.
14.Teitelbaum M. A significant increase in lithium levels after concomitant ACE inhibitor administration. Psychosomatics 1993 Sep-Oct;34(5):450-3.
15.Drouet A, Bouvet O. Lithium and converting enzyme inhibitors. Encephale 1990 Jan-Feb;16(1):51-2.
16.Rostin M, Douste-Blazy P, Galinier M, Montastruc JL. Lithium and the converting enzyme inhibitor: a dangerous combination. Presse Med 1988 Jun 11;17(23):1218.
17.Leung M, Remick RA. Potential drug interaction between lithium and valsartan. J Clin Psychopharmacol 2000 Jun;20(3):392-3.
18.Blanche P, Raynaud E, Kerob D, Galezowski N. Lithium intoxication in an elderly patient after combined treatment with losartan. Eur J Clin Pharmacol 1997;52(6):501.
19.Su YP, Chang CJ, Hwang TJ. Lithium intoxication after valsartan treatment. Psychiatry Clin Neurosci 2007 Apr;61(2):204.

See 3 Reviews for this Drug. - OR -

Review this Treatment

Find a Drug:

by name or medical condition or shape/color (Pill Identifier)

(for example: aspirin)

(for example: diabetes)

Report Problems to the Food and Drug Administration
 
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Ask the pharmacist

Questions about medications? Get expert answers by video or live chat about allergies, pregnancy, sleep, and more.
See the Ask the Pharmacist event schedule.

Ask a Question

Popular Slideshows & Tools on WebMD

hands on abdomen
Can you catch one?
Woman sitting in front of UV lights
Is yours working?
woman using breath spray
What's causing yours?
womans hand on abdomen
Are you ready for baby?
MS Overview
Recognizing symptoms.
bowl of yogurt with heart shape
Eat for a healthy heart.
woman doing pushups
To help you get fit.
Colored x-ray of tooth decay
Know what to look for.
Woman sitting with child
Do you know the symptoms?
mosquito
Stings, bites, burns, and more.
Allentown, PA
Are you living in one?
Thyroid exam
See how much you know.

Women's Health Newsletter

Find out what women really need.

WebMD the app

Get trusted health information. Whenever. Wherever... with your iPhone, iPad or Android.

Find Out More

IMPORTANT: About This Section and Other User-Generated Content on WebMD

The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatment or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service, or treatment.

Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.